Skip to Content
Clostridium difficile colitis (or C. difficile colitis) is inflammation of the large
intestine (colon) caused by a certain type of bacteria
(Clostridium difficile). It sometimes occurs after a
hospital stay or antibiotic treatment.
Symptoms (which can be mild or severe) include stomach cramps,
diarrhea, nausea, vomiting, and fever. The first step in treatment for C. difficile colitis is to stop taking the antibiotics that caused the infection, if possible. Treatment also may include taking an antibiotic that
specifically kills C. difficile.
You may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea. And probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.
In some cases, a fecal transplant can be done that restores good bacteria to the colon and helps get rid of the C. difficile infection.
Current as of:
May 24, 2016
E. Gregory Thompson, MD - Internal Medicine & Arvydas D. Vanagunas, MD - Gastroenterology
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
© Copyright 2017 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)